Polymyositis induced or associated with lipid-lowering drugs has been reported. - GreenMedInfo Summary
[Polymyositis induced or associated with lipid-lowering drugs: five cases].
Rev Med Interne. 2004 Apr ;25(4):294-8. PMID: 15050796
Service de médecine interne A, CHU Dupuytren, 2, avenue Martin-Luther-King, 87042 Limoges cedex, France. email@example.com
PURPOSE: Rhabdomyolysis and myositis are rare, dose-related complications of statins and fenofibrates. The outcome is favorable as a rule with rapid regression after stopping the responsible drug. Recently, various auto-immune disease with evidence of hypersensitivity to HMG-CoA reductase inhibitors or fibrates drugs have been reported. Less than ten cases of dermatomyositis and polymyositis due to cholesterol-lowering drugs (CLD) have been previously reported. Five more cases polymyositis associated with CLD are reported.
METHODS: Symptoms were compatible with diagnosis of polymyositis according to Bohan and Peter and with previous reported criteria for drug-induced myopathy in all cases. None of these patients had previous other connective tissue disorders.
RESULTS: Five patients (median age 68 [54-78], female N =4) with CLD treatment (statin N =4, fenofibrates N =1) have developed iatrogenic polymyositis. All of them presented both proximal muscular weakness and increased muscle enzyme levels. One patient had iatrogenic antisynthetase syndrome characterized by mechanic's hand, Raynaud's phenomenon and anti JO1 antibodies. One other had sclerodermic hand oedema. Antinuclear antibodies were positive in 4 cases and muscle biopsy revealed polymyositis infiltrate in 4 cases. CLD treatment was discontinued with partial clinical improvement in 3 cases. Clinical remission was obtained with corticosteroid (N =5) in association with immunosuppresive agents in 3 cases.
CONCLUSION: Muscular symptoms in patient with CLD treatment could be the first symptom of a polymyositis revealed or increased by this treatment and must encourage physician with antinuclear antibodies screening especially in case of proximal muscular weakness and increased muscle enzyme levels.